Hail, Monona
- When
- June 16, 10:40 AM CST
- Where
- Monona County, Blencoe
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.930, -96.080
During the early morning hours of June 16th a warm, humid and unstable airmass rapidly returned to eastern Nebraska and western Iowa. As this air returned to the region, scattered thunderstorms developed during the early morning hours and continued in the early afternoon before they exited into northern Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
During the early morning hours of June 16th a warm, humid and unstable airmass rapidly returned to eastern Nebraska and western Iowa. As this air returned to the region, scattered thunderstorms developed during the early morning hours and continued in the early afternoon before they exited into northern Iowa. These thunderstorms were responsible for mainly large hail, some of which was very large, especially in eastern Nebraska. Late in the evening additional thunderstorms moved in from northeast Nebraska, but these were largely non-severe with gusty winds and small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 16, 5:48 AM CST, 4 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 648 AM CDT MON JUN 16 2014 .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 330 AM CDT MON JUN 16 2014 ELEVATED CONVECTION IS TRYING TO INITIATE ACROSS CENTRAL NEBRASKA ON THE NOSE OF A 45-50 KNOT LOW LEVEL JET...WHICH IS ALSO COINCIDENT WITH THE INCREASE OF GULF MOISTURE AS THETAE ADVECTION CONTINUES FROM THE SOUTHERN PLAINS. THIS CLUSTER OF SHOWERS IS EXPECTED TO CONTINUE TO STRENGTHEN THROUGH DAYBREAK AND BECOME A CLUSTER OF POTENTIALLY STRONG THUNDERSTORMS THAT COULD HAVE SOME LARGE HAIL YET THIS MORNING. RAP CONTINUES TO MOVE THIS INTO PRIMARILY NORTHEAST NEBRASKA THROUGH THE MORNING...BUT AS DAYTIME HEATING BEGINS AFTER SUNRISE...COULD SEE A SOUTHWARD EXTENSION THROUGH THE REMAINDER OF THE FORECAST AREA THAT WILL CONTINUE TO SLOWLY PUSH EAST THROUGH THE MORNING. WILL HAVE UP TO 50 PERCENT CHANCE OF STORMS IN NORTHEAST NEBRASKA THIS MORNING...BUT JUST 20 TO 30 PERCENT SOUTHWARD ACROSS REMAINDER OF FORECAST AREA. THERE IS A BROAD AREA OF LOW PRESSURE ACROSS THE FRONT RANGE EARLY THIS MORNING...WITH A PSEUDO WARM WARM FRONT EXTENDING EAST SOUTHEAST FROM THE LOW...WHICH IS ALSO PRIMARILY THE LEADING EDGE OF UPPER 60S/NEAR 70 DEWPOINTS THAT WILL ALSO OVERSPREAD THE REGION TODAY. H85 DEWPOINT MOISTURE ALSO SUBSTANTIALLY INCREASES THROUGH THE DAY...RESULTING IN HIGH INSTABILITY DEVELOPING... COMBINED WITH DEEP BULK SHEAR OF 40 TO 50 KNOTS. AFTER THE MORNING ACTIVITY...THERE MAY BE AN HOUR OR TWO BREAK...WITH ADDITIONAL THUNDERSTORMS DEVELOPING BY MID/LATE AFTERNOON THAT WILL CONTINUE THROUGH THE EVENING. BY THEN...THE REAL WARM FRONT COULD BE MOVING THROUGH THE NORTH PART OF THE FORECAST AREA. STEEP MID LEVEL LAPSE RATES ALSO ACROSS THE REGION ALONG WITH VERY HIGH INSTABILITY WITH CAPE VALUES FROM 2000-4000 J/KG SHOULD ALLOW FOR VERY LARGE HAIL TO DEVELOP WITHIN SUPERCELLS THIS AFTERNOON/EVENING. BELIEVE THE REAL TORNADO THREAT WILL PROBABLY BE IN OUR FAR NORTHERN FORECAST AREA CLOSER TO THE WARM FRONT SAY BETWEEN KOMA AND SUX...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE ACROSS THE REMAINDER OF THE AREA SOUTHWARD FROM THE FRONT. WHATEVER DEVELOPS WOULD PROBABLY MOSTLY BE OVER BY 06Z...WITH FOCUS SHIFTING EAST OF THE FORECAST AREA BY THEN. SPC DOES HAVE THE REGION IN A SLIGHT RISK FOR SEVERE STORMS AND HAVE NO DOUBT WE'LL HAVE WATCHES ISSUED AT SOME POINT. COULD SEE A WATCH YET THIS MORNING FOR HAIL THAT MIGHT CLIP PORTIONS OF NORTHEAST NEBRASKA...THEN ADDITIONAL SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING. THEREAFTER...WE'RE LOOKING AT A COUPLE OF HOT AND HUMID DAYS FOR TUESDAY AND WEDNESDAY. HIGHS SHOULD EASILY REACH THE LOWER/MID 90S TUESDAY...AND WHEN COMBINED WITH DEWPOINTS IN THE UPPER 60S/LOWER 70S...SHOULD SEE HEAT INDEX VALUES IN THE UPPER 90S TO LOWER 100S. AND WHILE THIS IS BELOW HEAT ADVISORY CRITERIA...IT WILL BE THE FIRST REALLY HOT/HUMID DAY WE'VE EXPERIENCED THIS YEAR. BREEZY SOUTHWESTERLY WINDS WILL WILL NOT OFFER MUCH COOLING EITHER. THE SREF AND GFS DO HINT AT ISOLATED STORM DEVELOPMENT TUESDAY EVENING... BUT BELIEVE WE WILL BE EFFECTIVELY CAPPED WITH H70 TEMPS OF +11 TO +12 ACROSS THE AREA...THUS WILL LEAVE IT DRY TUESDAY NIGHT WITH MUGGY CONDITIONS AND LOWS ONLY IN THE LOWER/MID 70S. WEDNESDAY IS ANOTHER HOT DAY WITH HIGHS IN THE LOWER 90S AND JUST AS HUMID AS TUESDAY...WITH HEAT INDEX VALUES AGAIN IN THE UPPER 90S. THERE IS A FRONTAL BOUNDARY AND ASSOCIATED UPPER WAVE APPROACHING THE AREA FROM THE WEST...BUT BELIEVE CONVECTION WILL HOLD OFF IN OUR AREA UNTIL WEDNESDAY NIGHT AND FEEL THAT SREF MAY BE TOO QUICK ON DEVELOPMENT. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 330 AM CDT MON JUN 16 2014 AFOREMENTIONED WAVE MOVES INTO THE REGION WEDNESDAY NIGHT THEN ACROSS THE AREA ON THURSDAY. THIS SHOULD BRING IN ANOTHER GOOD CHANCE OF STORMS WITH 40-60 PERCENT CHANCE...WHICH PUSHES THROUGH THE AREA ON THURSDAY AND EAST/OUT OF THE REGION THURSDAY NIGHT. ANOTHER WAVE MATERIALIZES ON THE GFS BY FRIDAY AND MOVES THROUGH THE AREA FRIDAY NIGHT ALTHOUGH THE ECMWF IS GENERALLY DRY...SO CONFIDENCE THAT FAR OUT IS TYPICALLY LOW. WILL OPT FOR A DRY FORECAST SATURDAY...BUT MODELS DO HINT AT ANOTHER WEAK FRONT IN THE AREA. && .AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 642 AM CDT MON JUN 16 2014 AVIATION CONCERNS TODAY WILL BE RETURN OF DEEP MOISTURE... FOG...STRATUS AND CONVECTION ALONG WITH STRENGTHENING LOW LEVEL WINDS. AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPED OVER CENTRAL NEBRASKA AND THESE WILL CONTINUE TO SHIFT EAST THIS MORNING. KOFK SHOULD SEE THE BEST COVERAGE AND WILL INCLUDE A TEMPO GROUP THERE SHOULD BE MORE ISOLATED IN NATURE AT KOMA AND KLNK WITH SOME MVFR/IFR/PATCHY LIFT CIGS AND VSBYS. THERE MAY BE A BREAK IN THE ACTIVITY LATE THIS MORNING WITH COVERAGE INCREASING IN THE AFTERNOON AND EVENING AGAIN. INSTABILITY GREATLY INCREASES THIS AFTERNOON AND WILL NEED TO WATCH STRENGTH OF STORMS FOR HAIL AND HIGH WINDS. IF WARM MID LEVEL TEMPERATURES MOVE IN...THESE MAY LIMIT TSTORM COVERAGE AT KLNK AND KOMA THIS AFTERNOON. LIGHT SOUTHEAST WINDS EARLY...WILL QUICKLY STRENGTHEN TO 15 TO 25 KTS WITH GUSTS TO 30KTS THROUGH THE AFTERNOON. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...DEWALD LONG TERM...DEWALD AVIATION...ZAPOTOCNY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 501 AM CDT MON JUN 16 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-170015- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 501 AM CDT MON JUN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE REGION TODAY THROUGH THIS EVENING. A FEW STORMS COULD CONTAIN SMALL HAIL IN NORTHEAST NEBRASKA THIS MORNING. THEN...SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AS VERY HIGH INSTABILITY DEVELOPS AS DEEPER MOISTURE RETURNS TO THE REGION AND A WARM FRONT LIFTS NORTHWARD ACROSS THE PLAINS. VERY LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY SUPERCELLS THAT DEVELOP LATER TODAY. AND ISOLATED TORNADO WILL ALSO BE POSSIBLE BETWEEN OMAHA AND SIOUX CITY. THUNDERSTORMS SHOULD PUSH EAST OF THE AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT AND HUMID CONDITIONS ARE EXPECTED FOR TUESDAY AND WEDNESDAY. AFTERNOON HEAT INDEX VALUES COULD APPROACH 95 TO 100 BOTH DAYS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER IN THE WEEK...FROM WEDNESDAY NIGHT THROUGH FRIDAY AS A COUPLE OF WEATHER DISTURBANCES MOVE ONTO THE PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DEWALD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1118 AM CDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM HAIL RAYMOND 40.96N 96.78W
06/16/2014 M3.00 INCH LANCASTER NE PUBLIC
3.5 INCH HAIL MEASURED
&&
KGROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1124 AM CDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM HAIL 4 S FREMONT 41.38N 96.49W
06/16/2014 E1.75 INCH SAUNDERS NE FIRE DEPT/RESCUE
GOLF BALL SIZED HAIL
&&
KGROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1129 AM CDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM HAIL 1 S VALLEY 41.30N 96.35W
06/16/2014 E1.00 INCH DOUGLAS NE TRAINED SPOTTER
ESTIMATED QUARTER SIZE HAIL
&&
KGROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1132 AM CDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM HAIL 1 S ELKHORN 41.27N 96.24W
06/16/2014 E1.50 INCH DOUGLAS NE NWS EMPLOYEE
&&
PEARSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1135 AM CDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM HAIL SW OMAHA 41.26N 96.01W
06/16/2014 E0.88 INCH DOUGLAS NE NWS EMPLOYEE
NICKEL AND DIME SIZE HAIL
&&
KGROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1139 AM CDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 AM HAIL ELKHORN 41.28N 96.24W
06/16/2014 E1.00 INCH DOUGLAS NE TRAINED SPOTTER
ESTIMATED QUARTER SIZE HAIL 204TH AND MAPLE
&&
KGROSSThe Omaha radar (KOAX), 72 km away, was scanning. The volume nearest the first event began at 16:38 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514384, 514386, 514387.